Jump to content

Ativan taper advice (with a twist)


[da...]

Recommended Posts

I have been on Ativan for about 3 months at 1.5-2mg/day and have epilepsy but no seizures in 30 yrs (however they are very severe but I do listen very carefully to my body and am on anticonvulsants plus get blood levels once a week at this time).  I have a well-meaning neurlogist but he doesnt seem to be fully up to speed regarding Benzos suggesting I just trim a bit off whenever I want and see what works for me.  After entering the hosipital to get stablized they took me to .5mg 3X/dy=1.5mg with phenobarbital 2hrs before next dose(it does almost eliminate the withdrawal symptoms).  After a couple of weeks I am now at .25mg 4X/dy=1.0mg ie .25mg every 6hs (to reduce the withdrawal symptoms).  I am now considering having a compounding lab make up a bunch of ativan capsules at diminishing strengths.

 

So my question is actually relatively simple:  What would be a reasonable Ativan taper schedule from 1.0mg/day.  Also is it OK to do a lower dose in the day and double up at night?

Thanks in advance!-The lord is my co-pilot

Link to comment
Share on other sites

Welcome David.

 

You seem to be on a good path. You have physician support and are asking all the right questions.

 

It's recommended dropping 10% of your dose every week or two. Depends on what you call your starting dose. If I were use, for the sake of simplicity, I'd use 1.0 mg and so you would drop to 0.9, then 0.8, etc.

 

My personal belief during my taper (oh, it's so nice to say this in the past tense!) was to keep an even level of drug in my bloodstream. So I divided my doses equally (for me, klonopin twice a day). You can probably go with 3 or 4 daily dosings of ativan.

 

What my MD recommended was taking a larger dose at bedtime, as you have in mind, for sleep. The thing is, in withdrawal, sleep just goes to hell in a handbasket. But there certainly are people who do it that way and you only find out what works by trying. A little trial and error seems to be par for the course. Good luck!

Link to comment
Share on other sites

Hey Yram,

sounds like you have been thru the wringer and then some!  Congratulations on getting off this evil stuff.  Your advice is helpful, thanks.  I am wondering if I am losing ground (rebuilding my addiction) by taking a higher dose at bedtime.  Anyone know what the Ashton manual recomends regarding bedtime options?  I am going with 4 doses daily to further ease the withdrawal symptoms due to the epilepsy.  BTW the phenobarbital makes it easier to sleep but there are definate tradeoffs!

Link to comment
Share on other sites

×
×
  • Create New...